Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, June 13, 2009

June 13, 2009 · NWS AMA · 22 events in 2 counties and zones

Severe thunderstorms developed across the central and eastern Oklahoma Panhandle during the evening hours. which did result in one injury and some minor property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$18,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the central and eastern Oklahoma Panhandle during the evening hours. These storms produced damaging thunderstorm wind gusts and large hail...which did result in one injury and some minor property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 5:23 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 13, 5:23 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT SAT JUN 13 2009

.AVIATION...
SCATTERED THUNDERSTORMS WILL LIKELY AFFECT ALL THREE TAF SITES
THROUGH ABOUT 06Z SUNDAY WITH ERRATIC STRONG WINDS AND HAIL. MVFR
CEILINGS AND VISIBILITIES IN AND NEAR THUNDERSTORMS. GENERALLY VFR
CONDITIONS EXPECTED AGAIN LATE TONIGHT INTO SUNDAY ONCE THE
THUNDERSTORMS DISSIPATE...HOWEVER SOME IFR CEILINGS POSSIBLE BETWEEN
10Z AND 15Z SUNDAY. WINDS GENERALLY EAST TO SOUTHEAST TONIGHT AND
EARLY SUNDAY...BECOMING SOUTH TO SOUTHWEST AFTER 14Z SUNDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUN 13 2009/

DISCUSSION...
FRONT REMAINS JUST SOUTH OF THE REGION. ACROSS THE REGION EASTERLY
WINDS WILL KEEP DEW POINT TEMPERATURES GENERALLY IN THE 50 AND 60S
THROUGH TODAY. HOWEVER...THERE IS A SUBSTANTIAL WARM LAYER BETWEEN 700
AND 800 MB...RESULTING IN LARGE VALUES OF CIN. HOWEVER...WITH
TEMPERATURES ALREADY IN THE UPPER 80S ACROSS PORTIONS OF THE
REGION...EXPECT THAT THUNDERSTORMS WILL EVENTUALLY DEVELOP BETWEEN 21
AND 00Z. WITH THE FRONT REMAINING NEARLY STATIONARY...EXPECT THAT THE
CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.

WITH THE ONGOING CONVECTION...MOISTURE ADVECTION TOMORROW MORNING
COULD BE NEGLIGIBLE. THEREFORE...EXPECT AT LEAST A LULL IN
THUNDERSTORM ACTIVITY FOR A FEW HOURS TOMORROW MORNING. THERE REMAINS
UNCERTAINTY WITH REGARDS TO THE WARM FRONT TOMORROW. WITH CONTINUED
CONVECTION...THIS WOULD FAVOR THE FRONT REMAINING NEARLY STATIONARY.
HOWEVER BOTH THE NAM AND GFS SHOW THE FRONT PUSHING BACK INTO THE
OKLAHOMA PANHANDLE. IF THE FRONT DOES EDGE FURTHER NORTH...INCREASED
MOISTURE ADVECTION...AND THUS INCREASED CHANCES OF PRECIPITATION WILL
BE POSSIBLE.

ANOTHER UPPER LEVEL SHORTWAVE TROUGH BRINGS A CHANCE OF THUNDERSTORMS
MONDAY AND MONDAY NIGHT. FEW CHANGES MADE TO THE EXTENDED AS THERE
REMAINS CONSIDERABLE UNCERTAINTY AS TO THE EVOLUTION OF THE UPPER
LEVEL RIDGE AND PACIFIC LOW...ESPECIALLY TOWARDS THE END OF THE WEEK.

SJOHNSON

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW TO MODERATE THROUGH THE
BEGINNING OF THE WEEK AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE
20 PERCENT AND CHANCES OF PRECIPITATION CONTINUE THROUGH MONDAY. BY
THE MIDDLE OF THE WEEK FIRE WEATHER CONDITIONS WILL INCREASE AS A
WARMING TREND WILL RESULT IN MINIMUM RELATIVE HUMIDITY VALUES NEAR 15
PERCENT.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Jun 13, 4:04 PM CST, 3 hours 11 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT SAT JUN 13 2009

OKZ001>003-TXZ001>020-141100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
504 PM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE TEXAS AND OKLAHOMA
PANHANDLES UNTIL 1 AM CDT...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE COMBINATION OF
STRONG INSTABILITY AND WIND SHEAR WILL RESULT IN A MODERATE RISK OF
SEVERE THUNDERSTORMS ACROSS ALL SECTIONS OF THE PANHANDLES. THE
PRIMARY THREATS WITH THESE STORMS WILL BE VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE SUNDAY...SUNDAY NIGHT...AND
MONDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY NIGHT ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHERN HALF OF THE TEXAS PANHANDLE.
SOME OF THE STORMS SUNDAY AND MONDAY COULD BECOME SEVERE...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL SECTIONS
OF THE PANHANDLES SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS TODAY.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD ALSO MONITOR
THE FORECAST AND BE READY FOR POSSIBLE ACTIVATION SUNDAY AND MONDAY.

SCHNEIDER

In the hours before

Local storm report, Jun 13, 6:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
750 PM CDT SAT JUN 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 E SUNRAY              36.02N 101.68W
06/13/2009  E1.75 INCH       MOORE              TX   PUBLIC

            HAIL LASTED FOR ABOUT 10 MINUTES FROM 0730 PM THROUGH
            0740 PM.

&&

EVENT NUMBER AMA01503

BROST
Local storm report, Jun 13, 6:58 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT SAT JUN 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             13 NE SUNRAY            36.15N 101.66W
06/13/2009  M2.00 INCH       SHERMAN            TX   TRAINED SPOTTER

            HEN EGG SIZE HAIL

&&

EVENT NUMBER AMA01504

SFJ
Local storm report, Jun 13, 6:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT SAT JUN 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             6 SE SUNRAY             35.96N 101.74W
06/13/2009  E2.75 INCH       MOORE              TX   PUBLIC

            BASEBALL SIZED HAIL LASTED FROM ABOUT 0725 PM TO 0728
            PM.

&&

EVENT NUMBER AMA01505

BROST
Local storm report, Jun 13, 7:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT SAT JUN 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             5 NE SUNRAY             36.07N 101.76W
06/13/2009  E1.75 INCH       SHERMAN            TX   AMATEUR RADIO

&&

EVENT NUMBER AMA01506

SFJ
Local storm report, Jun 13, 7:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT SAT JUN 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 NE GRUVER             36.30N 101.36W
06/13/2009  M1.00 INCH       HANSFORD           TX   PUBLIC

&&

EVENT NUMBER AMA01507

BROST
Local storm report, Jun 13, 7:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT SAT JUN 13 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 NW GRUVER             36.30N 101.46W
06/13/2009  M1.00 INCH       HANSFORD           TX   PUBLIC

            CORRECTED DIRECTION FROM NE TO NW.

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER AMA01507

BROST

The radar

The Amarillo radar (KAMA), 159 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
June 13, 7:15 PM CST
Where
Texas County, 4.32 mi SE of Guymon
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.640, -101.420

Hail, Texas

When
June 13, 7:33 PM CST
Where
Texas County, 4.99 mi SSE of Optima
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.690, -101.300

The thunderstorm produced golf ball to tennis ball size hail.

Hail, Texas

When
June 13, 7:45 PM CST
Where
Texas County, 0.88 mi SE of Hooker
Measured
2.75 in hail
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.860, -101.210

The Texas County Emergency Manager reported golf ball to base ball size hail in Hooker. The hail broke numerous windows on homes and also busted numerous windshields on vehicles. One person was injured from baseball size hail.

Thunderstorm Wind, Texas

When
June 13, 7:45 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

Hail, Texas

When
June 13, 7:48 PM CST
Where
Texas County, 0.88 mi SE of Hooker
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.860, -101.210

Hail, Texas

When
June 13, 7:59 PM CST
Where
Texas County, 0.69 mi N of Tyrone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.960, -101.070

Hail, Texas

When
June 13, 8:01 PM CST
Where
Texas County, 0.69 mi N of Tyrone
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.960, -101.070

Hail, Beaver

When
June 13, 9:15 PM CST
Where
Beaver County, 2.76 mi E of Turpin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.870, -100.830

Hail, Beaver

When
June 13, 9:42 PM CST
Where
Beaver County, 4.88 mi WSW of Forgan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.870, -100.610

Hail, Beaver

When
June 13, 9:45 PM CST
Where
Beaver County, 1.49 mi SSW of Forgan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.880, -100.540

Hail, Beaver

When
June 13, 9:46 PM CST
Where
Beaver County, 0.88 mi NW of Forgan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.910, -100.540

Hail, Beaver

When
June 13, 9:54 PM CST
Where
Beaver County, 0.88 mi NW of Forgan
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
36.910, -100.540

Thunderstorm Wind, Beaver

When
June 13, 9:55 PM CST to 9:57 PM CST
Where
Beaver County, 6.68 mi ESE of Beaver
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.780, -100.410

The Beaver County Emergency Manager estimated thunderstorm wind gusts around sixty-one knots about seven miles east southeast of Beaver which snapped several power poles.

Hail, Beaver

When
June 13, 10:07 PM CST
Where
Beaver County, 3.91 mi SW of Forgan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.860, -100.580

Hail, Beaver

When
June 13, 10:10 PM CST
Where
Beaver County, 2.98 mi SSE of Floris
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.830, -100.680

Hail, Beaver

When
June 13, 10:22 PM CST
Where
Beaver County, 2.32 mi WSW of Beaver
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.810, -100.560

Hail, Beaver

When
June 13, 10:25 PM CST
Where
Beaver County, 1.38 mi S of Beaver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.800, -100.520

Hail, Beaver

When
June 13, 10:30 PM CST
Where
Beaver County, 5.61 mi SE of Beaver
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.770, -100.440

Hail, Beaver

When
June 13, 10:30 PM CST
Where
Beaver County, 0.88 mi NW of Forgan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.910, -100.540

The Beaver County Emergency Manager reported golf ball size hail covering the streets in Forgan.

Hail, Beaver

When
June 13, 10:31 PM CST
Where
Beaver County, 0.69 mi S of Beaver
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.810, -100.520

Thunderstorm Wind, Beaver

When
June 13, 10:45 PM CST to 10:47 PM CST
Where
Beaver County, 2.66 mi NE of Logan
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.600, -100.190

The Beaver County Emergency Manager estimated thunderstorm wind gusts around sixty-one knots which snapped several power poles between Elmwood and Slapout near Logan.

Hail, Beaver

When
June 13, 10:56 PM CST
Where
Beaver County, 0.55 mi W of Gate
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.850, -100.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177671, 177673, 177677, 177707, 177678, 177679, 177680, 177682, 177684, 177685, 177687, 177688, 177699, 177689, 177690, 177692, 177693, 177694, 177696, 177697, 177706, 177698.